Wisconsin, 2008

Winter Storm in Wisconsin, November 30, 2008

November 30, 2008 · NWS MKX · 5 events in 5 counties and zones

The first winter storm of the 2008-09 winter season over south-central and southeast Wisconsin started during the afternoon hours of November 30th, but continued to 0400 CST in the pre-dawn hours of December 1st. Snow accumulations of 3 to 10 inches were accompanied by northeast winds gusting to 25 to 30 mph, which led to some blowing and drifting of the snow in open and exposed areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The first winter storm of the 2008-09 winter season over south-central and southeast Wisconsin started during the afternoon hours of November 30th, but continued to 0400 CST in the pre-dawn hours of December 1st. Snow accumulations of 3 to 10 inches were accompanied by northeast winds gusting to 25 to 30 mph, which led to some blowing and drifting of the snow in open and exposed areas. Visibilities at the height of the storm were reduced to 3/8 to 5/8 mile. The greatest accumulations of 6 to 10 inches occurred in a 20-mile wide band extending from Clinton in southeast Rock County northeast to Delafield (Waukesha Co.) to West Bend (Washington Co.) to extreme north-central Sheboygan County. The northern extent of this band actually ended in central Manitowoc County. Maximum accumulations included 10 at Ada (5NW Howards Grove) and Random Lake in Sheboygan County; an estimated 9 to 10 in extreme northwest Ozaukee County; 9.4 at the NWS Forecast Office southeast of Sullivan (Jefferson Co.); 9.3 at Germantown (Washington Co.), 9.1 at West Bend (Washington Co.); 8 at 3SE Palmyra (Jefferson Co.), 7 at Delavan (Walworth Co.) and Eagle (Waukesha Co.); an estimated 6 to 7 in extreme northwest Milwaukee County and southeast Rock County; almost 6 in the extreme southeast corners of Fond du Lac County and Dodge County; 5 to 6 in extreme northwest Racine County; 4 in extreme northwest Kenosha County; 3.7 at Brodhead (Green Co.); and 3 in south-central Dane County. Numerous vehicle accidents were reported in all counties due to icy, slippery, and snow covered roads. Several delayed or cancelled airline flights at Milwaukee Mitchell Field were reported, where 3.3 were measured. The morning commute was slowed down based on Department of Transportation reports. Between 0600 CST and 0900 CST on December 1st, about 19,000 utility customers lost electrical power due to the gusty winds pushing power-lines together. An indirect fatality was reported in Milwaukee County on December 1st when a 64-year-old man died while snow-blowing (he may have had a heart attack). In Sheboygan County on December 1st, vehicle accidents resulted in 5 people being indirectly injured, and in Green County 2 injuries were reported. The indirect fatality and injuries will be entered into the December, 2008, StormData issuance since they occurred in December. They are included in this episode narrative as information only. Synoptically, low pressure moved northeast through Missouri to Illinois to southern Michigan. Based on WSR-88D Doppler radar, some lake-enhancement (Lake Michigan) aided in snow accumulations thanks to northeast winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 30, 10:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 30, 10:41 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1041 AM CST SUN NOV 30 2008

.UPDATE...NO CHANGES PLANNED...AT LEAST NOT AT THE MOMENT. DRY
SLOT PUNCHING INTO EASTERN WI WITH ASSOCIATED LARGE VOID IN
PRECIPITATION. THIS DRY SLOT POSITION IS QUITE A BIT FURTHER WEST
THAN MODELS SUGGEST. MIXING RATIOS BETWEEN 700-850MB ONLY 2-2.5
G/KG DURING THE HEIGHT OF THE EVENT AND WITH PROSPECTS FOR
CONVECTION WEAK...THIS WOULD HAVE A SAY IN EVENTUAL TOTALS. THESE
NEGATIVE NUGGETS A BIT WORRISOME AT THE MOMENT. NEVERTHELESS DEF
ZONE PRECIPITATION QUITE EXPANSIVE ACROSS NORTHERN ILLINOIS AND
EASTERN IOWA WITH VSBYS DOWN TO 1/2SM-3/4SM. 12Z MODELS STILL
SUGGEST ALL OF THIS WILL HEAD TO THE NE WITH TIME TODAY AND
TONIGHT. QPF NUMBERS FROM THE GFS STILL ROBUST WITH QPF OF AROUND
0.60 INCH. FOR NOW WILL LEAVE FORECAST INTACT.

.PREV DISCUSSION... /ISSUED 328 AM CST SUN NOV 30 2008/

SHORT TERM...
TODAY THROUGH MONDAY-
TREND FOR SYSTEM TO TRACK FARTHER WEST CONTINUES...WITH MODELS NOW
COMING INTO PRETTY GOOD AGREEMENT WITH MUCH HIGHER QPF. SURFACE
LOW CURRENTLY OVER SOUTHERN ILLINOIS/WESTERN KENTUCKY AND SHOULD
TRACK UP ACROSS INDIANA AND LOWER MICHIGAN. GUIDANCE ALSO TUCKING
ELONGATED TROUGH INTO NORTHERN INDIANA/ILLINOIS INTO
TONIGHT...WHICH FAVORS MUCH STRONGER GRADIENT AND SURFACE WINDS
WITH POTENTIAL FOR BLOWING AND DRIFTING SNOW.

MUCH STRONGER WARM ADVECTION/Q-VECTOR CONVERGENCE SHOWN PIVOTING
OVER SOUTHERN WISCONSIN INTO TONIGHT. ALSO PERSISTENT
FRONTOGENESIS AROUND 600 MB IN UPPER PART OF DENDRITE GROWTH ZONE.
LEANED TOWARD GFS QPF AND USED RATIOS OF ABOUT 12-1 TO START AND
INCREASED TO 15-1 AT END OF STORM WITH 1000-500 MB THICKNESS
AROUND 525 DM. RATIOS AT THE END WOULD END UP AROUND 17-1 BUT WILL
HOLD BACK BECAUSE OF EFFECTS OF WIND.

BECAUSE EVENT IS LONGER THAN 12 HOURS...CONSIDERED THE 8 INCH
THRESHOLD FOR WARNING CRITERIA. HAVE 8-10 INCHES FROM FOND DU LAC
TO DANE AND GREEN ON EAST. 4-8 INCHES OVER THE REST OF THE AREA.
CONSIDERABLE BLOWING AND DRIFTING EXPECTED BY TONIGHT INTO MONDAY
MORNING.

LAKE ENHANCEMENT POSSIBLE TONIGHT...WITH DELTA-T AROUND 13. BY THE
TIME IT REALLY COOLS AT 850 MB AND DELTA-T GOES TO 17...FLOW HAS
TURNED TO NORTH AND BAND WOULD ACROSS IL/IN.

THINGS TO TAPER OFF BY MONDAY AFTERNOON THOUGH GUSTY WINDS MAY
KEEP BLOWING AND DRIFTING GOING PAST NOON. WENT WITH WARNINGS AND
ADVISORIES FROM NOON TODAY UNTIL 6 AM MONDAY...BUT MAY NEED TO
EXTEND THESE IN EAST UNTIL NOON ON LATER SHIFTS.

TUESDAY-
BIG HEIGHT RISES STILL ADVERTISED WITH A QUICK RETURN TO SOUTH
WINDS. BECAUSE OF THE SNOW COVER WE WILL ACQUIRE...THE HIGH
TEMPERATURE FORECAST HAS CHANGED AND 40S NO LONGER SEEM VIABLE.

LONG TERM...
WEDNESDAY-
ANOTHER STRONG DYNAMIC SYSTEM ON TAP...WITH SURFACE LOW RACING
FROM KANSAS TO NORTHERN ILLINOIS TO NORTHERN LOWER MICHIGAN OVER
THE 24 HOUR PERIOD. MORE SNOW POSSIBLE...THOUGH SOME DIFFERENCES
IN GUIDANCE SUGGEST PRECIPITATION TYPE AND AMOUNT IN QUESTION SO
WILL NOT GO HOG WILD YET WITH THIS.

THURSDAY-
BOTTOM FALLS OUT WITH 850 MB TEMPS AROUND -18C AND 1000-500 MB
THICKNESSES APPROACHING 500 DM. WITH SNOW COVER WENT BELOW
GUIDANCE WITH LOWER 20S FOR HIGHS.

AVIATION...
VFR CONDITIONS WILL RAPIDLY DETERIORATE TO IFR VSBYS
AND CIGS AFT 18Z TODAY.  LOW PRESSURE WILL RAPIDLY DEEPEN OVER
INDIANA TODAY AND MOVE NNE TONIGHT. SNOW AND LOW CEILINGS WILL
ARRIVE FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA DURING THE
MORNING AND AFTERNOON. PEAK SNOWFALL WILL BE FROM ABOUT 22Z TODAY
THROUGH 12Z MONDAY. LIFR CIGS WITH VSBYS OCCASIONALLY AOB 1/4 MILE IN
HEAVY SNOW ARE POSSIBLE. STRONG NORTHEAST WINDS GUSTING TO 33 KNOTS
WILL CAUSE CONSIDERABLE BLOWING AND DRIFING SNOW AS WELL. CONDITIONS
WILL SLOWLY IMPROVE AFTER 12Z MONDAY.

MARINE...
A RAPIDLY TIGHTENING PRESSURE GRADIENT WILL BRING GALE
FORCE WINDS TO 35 KNOTS TO THE NEARSHORE AND OPEN WATERS OF LAKE
MICHIGAN LATER THIS AFTERNOON THROUGH MONDAY MORNING. THE FAVORABLE
FETCH WILL GENERATE WAVES OF 10 TO 15 FEET TONIGHT. CONDITIONS WILL
SLOWLY IMPROVE MONDAY AFTERNOON THROUGH MONDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR WIZ051-052-
     058>060-063>066-068>072.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR WIZ046-047-056-
     057-062-067.

LM...GALE WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST MONDAY FOR
     LMZ643>646.

&&
Hazardous weather outlook, Nov 30, 4:31 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CST SUN NOV 30 2008

WIZ046-047-051-052-056>060-062>072-011045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE AREA TODAY. A WINTER STORM WARNING IS
IN EFFECT FOR FOND DU LAC...DODGE...DANE AND GREEN COUNTY...AND
AREAS EAST OF THERE FOR THIS AFTERNOON THROUGH TONIGHT. SNOW
ACCUMULATIONS WILL REACH 6 TO 10 INCHES AND NORTHEAST WINDS OF 20 TO
30 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. A WINTER
WEATHER ADVISORY IS IN EFFECT TO THE WEST OF THE WARNING AREA.

SEE OUR FORECASTS AND WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING SNOWFALL COMBINED WITH BLOWING SNOW WILL CONTINUE TO CAUSE
TRAVEL PROBLEMS ACROSS THE AREA MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS DURING AND AFTER THE EVENT WILL BE APPRECIATED.

LMZ643>646-011045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
431 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST GALES TO 35 KNOTS WILL DEVELOP RAPIDLY LATER THIS
AFTERNOON AND EVENING. WAVES WILL BUILD TO 10 TO 14 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHEAST GALES TO 35 KNOTS WITH VERY LARGE WAVES WILL CONTINUE
THROUGH MONDAY MORNING...THEN GRADUALLY SUBSIDE.

SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY BE MET TUESDAY
AFTERNOON THROUGH MID MORNING ON WEDNESDAY FOR INCREASING
SOUTHERLY WINDS.

DAVIS
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Fond du Lac

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143010, 143012, 143013, 143014, 143016.